MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0406-A
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was bent in multiple locations throughout its length.The embolization coil was detached from the pusher assembly and the stretch resistant wire (sr wire) was fractured.Conclusions: evaluation of the returned device revealed the sr wire was fractured and the embolization coil was detached.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach from the pusher assembly.Further evaluation revealed the pusher assembly was bent in multiple locations.These bends were likely incidental and may have occurred during packaging for return to penumbra.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while advancing a ruby coil through a lantern delivery microcatheter (lantern), the lantern shifted out of place; therefore, the physician attempted to retract and re-sheath the ruby coil.While retracting the ruby coil, it unintentionally detached within the lantern; therefore the lantern was removed with the ruby coil inside.The physician then decided that the procedure was completed at this point.In addition, the physician reported not using a rotating hemostasis valve and not maintaining continuous flush.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2017-00238.Section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician successfully placed a ruby coil using a lantern delivery microcatheter (lantern).The physician then attempted to place another ruby coil, however while advancing the coil through the lantern, the lantern shifted out of place.The physician therefore attempted to retract and re-sheath the ruby coil.While retracting the ruby coil, it unintentionally detached within the lantern; therefore the lantern was removed with the ruby coil inside.The physician then decided that the procedure was completed at this point.In addition, the physician reported not using a rotating hemostasis valve and not maintaining continuous flush.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6358310
Report Number3005168196-2017-00238
Device Sequence Number996603
Product Code HCG
UDI-Device Identifier00814548013169
UDI-Public00814548013169
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/25/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2020
Device Model NumberRBY4C0406-A
Device Catalogue NumberRBY4C0406
Device Lot NumberF64383
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/25/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date02/24/2017
Supplement Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005